Alert archive / Texas / Beach Hazards Statements in 2023
Beach Hazards Statement 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Nov 12, 2023, 3:27 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Nov 13, 2023, 6:00 AM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2023, 3:27 PM CST (21:27 UTC)
- In effect from
- Nov 13, 2023, 6:00 AM CST
- Expired
- Nov 14, 2023, 12:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WHUS44 KHGX 122127 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 327 PM CST Sun Nov 12 2023 TXZ436>439-140400- /O.NEW.KHGX.BH.S.0003.231113T1200Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 327 PM CST Sun Nov 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
5 follow-up statements
047 WHUS44 KHGX 130306 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 906 PM CST Sun Nov 12 2023 TXZ436>439-131115- /O.CON.KHGX.BH.S.0003.231113T1200Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 906 PM CST Sun Nov 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM CST MONDAY THROUGH MONDAY EVENING... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
050 WHUS44 KHGX 130931 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 331 AM CST Mon Nov 13 2023 TXZ436>439-131745- /O.CON.KHGX.BH.S.0003.231113T1200Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 331 AM CST Mon Nov 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM CST THIS MORNING THROUGH THIS EVENING... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
602 WHUS44 KHGX 131523 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 923 AM CST Mon Nov 13 2023 TXZ436>439-132330- /O.CON.KHGX.BH.S.0003.000000T0000Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 923 AM CST Mon Nov 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
380 WHUS44 KHGX 132046 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 246 PM CST Mon Nov 13 2023 TXZ436>439-140500- /O.CON.KHGX.BH.S.0003.000000T0000Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 246 PM CST Mon Nov 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
999 WHUS44 KHGX 140344 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 944 PM CST Mon Nov 13 2023 TXZ436>439-140600- /O.CON.KHGX.BH.S.0003.000000T0000Z-231114T0600Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 944 PM CST Mon Nov 13 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Elevated wave heights, water levels, and a high risk of rip currents expected. * WHERE...Gulf-facing beaches, including the Matagorda Peninsula, Brazoria County beaches, Galveston Island and the Bolivar Peninsula. * WHEN...From Monday morning through Monday evening. * IMPACTS...Dangerous swimming conditions at area beaches. Minor coastal flooding possible around times of high tide Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Nov 12, 3:25 PM CST, 2 minutes earlier.
Area forecast discussion, Nov 12, 3:25 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
325 PM CST Sun Nov 12 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Monday Night)
Issued at 256 PM CST Sun Nov 12 2023
Light showers are ongoing over the southern portion of our CWA
and the coast this afternoon. Expect shower coverage to expand
later today as an upper level trough over the lower Four
Corners/Northern Mexico fills towards the northeast. Ample
shortwave energy aloft currently has around 1.1-1.6 inch PWs to
tap into, though moisture should increase overnight as a coastal
trough over the Western Gulf of Mexico drifts north towards the
coastal bend. Areas south of the I-10 corridor should see PWs rise
above 1.8 inches, nearing 2.0 inches along the coastline.
Forecast soundings during this period depict saturated conditions
with a deep warm cloud layer, indicative of high precipitation
efficiency. However, lacking instability should limit rainfall
rates across the region. The greatest instability/forcing in this
environment will be along the coastal trough itself, which places
the heaviest rainfall over the Gulf Waters. With this in mind,
rainfall totals through early Tuesday should generally be under
2.0 inches, though locally high amounts remain possible,
especially near the coastline. WPC has portions of the SE Texas
coast under a marginal (level 1/4) risk of excessive rainfall for
Monday. The main impacts from these widespread showers will be
elevated streams and ponding on roadways in urban/low lying areas,
though localized minor street flooding cannot be completely ruled
out.
The tight pressure gradient brought by the aforementioned coastal
trough/low should also bring breezy winds across the region.
Conditions will be especially windy near the immediate coastline,
as northeasterly winds range from 20-25 MPH with higher gusts to
30-35 MPH. Therefore, a Wind Advisory is in effect for the barrier
islands from 3 AM Monday to Midnight.
The coastal low drifts east Monday evening while the upper level
trough over the TX panhandle fills into the Central Plains. The
subsequent reduction of large-scale ascent and PWs will put rain
chances on a downward trend overnight into Tuesday morning as
these features distance themselves from SE Texas. Temperatures
remain generally the same with daytime highs progged in the 60s
with overnight lows in the 50s.
03
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 256 PM CST Sun Nov 12 2023
Upper trof and surface coastal low will be in the process of
pushing off to the east on Tuesday. Expect rain to gradually taper
off from west-east during the day. That said, we'll probably see
some wrap around cloud cover, especially across the eastern half
of the CWA, persist into Wed.
Mid level ridging will build in from Mexico during the second half
of the work week. With less cloudiness and more sun, we should
see a fairly nice end to the week with lows in the 50s and highs
in the 70s. 47
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1145 AM CST Sun Nov 12 2023
Overcast skies continue across SE Texas this afternoon with a mix
of generally MVFR/IFR conditions at and south of KIAH while
VFR/MVFR conditions dominate to the north. Rain chances increase
from southwest to northeast throughout the day, with showers
becoming more widespread tonight. Expect CIGS to lower to IFR
levels this evening/overnight, with LIFR CIGS and patchy fog
possible heading into the early morning hours of Monday. Gusty
winds develop Monday morning in areas south of the I-10 corridor,
with IFR conditions prevailing through the end of the TAF period.
03
&&
.MARINE...
Issued at 256 PM CST Sun Nov 12 2023
Expect deteriorating marine conditions overnight as a coastal low
begins developing off the lower to mid Texas coast. The center of
the low should track east northeastward about 60 to 80 miles
off the upper Texas coast Monday and Monday night. Expect
increasing winds, building seas and widespread rainfall as it does
so. Gale warnings are in effect for the Gulf waters and Small
Craft Advisories in the bays into Monday night. Advisories will
probably need to be extended further in time until winds/seas fall
below criteria Tuesday.
Have also issued a Beach Hazard Statement for Monday and Monday
night to cover the high risk of rip currents and elevated tide
levels. We might see some minor coastal flooding at the lowest
lying Gulf facing locations around high tide times Monday
afternoon/night. PETSS guidance has come down a touch from earlier
runs...now peaking around 3.5ft MLLW, but we'll also have some
wave run up to deal with.
Slowly improving conditions are anticipated late Tuesday as this
system moves away from the region...and moreso Wednesday and
beyond. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 55 62 56 66 / 80 90 50 30
Houston (IAH) 58 63 58 65 / 90 90 70 40
Galveston (GLS) 59 66 59 67 / 90 90 80 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 3 AM Monday to midnight CST Monday night for
TXZ436>439.
Beach Hazards Statement from Monday morning through Monday
evening for TXZ436>439.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ330-335.
Small Craft Should Exercise Caution until 3 PM CST this
afternoon for GMZ350-355-370-375.
Small Craft Advisory until 6 AM CST Monday for GMZ350-355-370-
375.
Gale Warning from 6 AM Monday to midnight CST Monday night for
GMZ350-355-370-375.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 3:23 AM CST | Gale Watch | HGX | 12 hr | |
| Nov 12, 3:23 AM CST | Small Craft Advisory | HGX | 45 hr | |
| Nov 12, 2:58 PM CST | Wind Advisory | HGX | Brazoria, Galveston, Matagorda | 33 hr |
| Nov 12, 3:27 PM CST | Gale Warning | HGX | 33 hr |
Nearby
Beach Hazards Statements in Texas, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.